tired of Lupron side effects - Prostate Cancer N...

Prostate Cancer Network

2,933 members1,656 posts

tired of Lupron side effects

pjd55d
pjd55d

Hi

have been on Lupron since Feb 2017 - every 3 months shot.

PSA started at 340 with bone mets. PSA for the last year is >.005 - Dr calls it undetectable - which is good and the bone mets have seriously shrunk -all good stuff.

The side effects - no erection or cum, hot flashes - joint pain - lack of energy are manageable sometimes - but there are days when I just want to scream ENOUGH ! I am just so tired of it.

Is there any plan B out there that has less brutal side effects than Lupron? I am not ready to roll over and die but DAMN - bad days are bad.

Thanks

P

15 Replies

You can do either intermittent ADT or bicalutamide 150 mg/day, but I can't guarantee results will be as good. Experimental options include high-dose estrogen patches and BAT. Lower dose estrogen patches with your current ADT may mitigate some of the side effects.

pjd55d
pjd55d in reply to Tall_Allen

thank you sir

today is a whiney day. I will chat with my Dr

P

Tall_Allen
Tall_Allen in reply to pjd55d

It's OK to whine- it sucks!

Horse12888
Horse12888 in reply to pjd55d

Chatting with you doctor is a good idea, but don't go in expecting total agreement. Given that you're not tolerating this well, you may have be insistent and/or change doctors. I have two MOs. One would prescribe essentially anything I asked for, I presume because she had to listen to me talk about suicide while crying unconsolably, the other extremely rigid and indifferent to my suffering.

pjd55d
pjd55d in reply to Horse12888

My Dr is wonderful - smart - teaches at U of Chicago - runs a great practice. He listens - we discuss . I have brought things to him in the past and felt heard. He had me do a series of "Provenge" where CD4 cells are harvested, then sent to CDC for "treatment ? " and then put back in my system 3 days later. It is some form of immuno therapy - they do a lot of research at UofC. He thinks it is helping keep the cancer undetectable. But I will bring the questions to him when I next go - 4 weeks.

Thanks for your input

P

Did you try Casodex before you went whole hog with Lupron? Possibly your Doc did not think Casodex was powerful enough to stop the mets??

pjd55d
pjd55d in reply to fightingsnook

I did not. I will bring that to my Dr's attention

thanks

P

I had some serious issues myself, with 'Lupron' - enough for me to quit it outright.

That led to an ADT holiday (nearly 2 years) which allowed me to recover

significantly - feeling like my' old self' again.

My holiday will be coming to an end - after we do some (scans) tests - I've

had a BCR (not unexpected - but) - we were watching closely and have caught

it early (PSA is estimated to be around 6.0 at this point in time - based on the

last readings and doubling time).

There is mention of trying Bicalutamide - a monotherapy - which is something

that I've requested. It is certainly on the table (after the scans) because I'm still

castrate sensitive AND I responded well to 'Lupron / ADT' in the the past (got to

undetectable in about 1 year from starting at over 300).

This therapy might be not suitable for everyone, but it MIGHT be an option for

patients with a similar status (castrate sensitive and NOT too far advanced, in terms

of staging and metastatic status).

You should consult your MO to see if this might be an option for you. Based on

what I've learned and read, the side effects MIGHT be lessened.

Wishing you the best on your journey .....

pjd55d
pjd55d in reply to RonnyBaby

thanks

I appreciate the info. I am glad I put this out there - I am getting enough info to start doing some research before the conversation with the Dr

Really appreciate the support

P

Pj

I’m not peddling snake oil!! Do not do this on your own!! It’s my opinion ONLY!

I’m convinced that Eligard (Lupron’s equal) kicked my sorry ass!! Side effects you listed are mostly effects of andropause (male menopause) and I had them but I had soooo many more!!!!

Now my theory!!!

* mostly everyone receiving leuprolides, get the basic S/E’s. Some get it so much worse. Those that do, I feel that they are / I am allergic to the drug itself.

* It took me over a year, once stopping ADT (Eligard @ each 3mo) for my T to raise to a level above chemical castration (30 to 50). A year from a 3mo shot!!!

* I believe that I could have had the 3mo deposit every 6 to 9mo and still stayed fully castrated.

* A shot of Eligard @ $4500 verses a blood test @ $500? Plus I don’t need all that extra drug in my body! You can’t be a little bit castrated... you either are, or you’re not!!!

* I understand that is how it is handled in Europe!

I anticipate my QoL vacation coming to an end soon and will consider this approach!!!

I feel your pain x10 brother. Good luck!!!

Jc

pjd55d
pjd55d in reply to Jimhoy

thanks for you info and insights

lots to chat about with my Oncologist

I am very fortunate that I have very good insurance so $ vs the # or frequency of treatments is not a factor

I appreciate you and your journey

P

Jimhoy
Jimhoy in reply to pjd55d

I had good insurance as well and I don’t want that to loose my point!! It’s not so much the $$$$ but the SoC (standard of care)that is dictated by Big Pharm / the individual manufacturer and pretty much followed blindly by your Dr. For no other reason... you get the shot every 1, 3, 6mo. I feel it is greatly overdosed and could / has cause irreversible results!!!! Don’t get me wrong.... I’m alive.... but perhaps things would be different (for the better)!!!

Best of luck....

Jc

pjd55d
pjd55d in reply to Jimhoy

understood

thanks again

timotur
timotur in reply to Jimhoy

* I believe that I could have had the 3mo deposit every 6 to 9mo and still stayed fully castrated.

Jim, I did monthly Lupron shots every 5 weeks and T stayed < 12. One time I tried 7 weeks between injections, and my T shot up to near the lower limit. So I went back to 5 week intervals for the final six months of treatment.

Jimhoy
Jimhoy in reply to timotur

I missed a few weeks between one 3mo shots because of firing my Dr. but his replacement wasn’t too concerned at all, and did bloodwork reveling no increase of T. That and the fact that I remained castrated almost a year after my last shot tells my tale. Yes there must be some sort of saturation after 20mos of what I’ll call overdoses but “figures don’t lie...liars figure”!!!

My theory isn't perfect but I plan on going that route anyway!!!

Jc

You may also like...